If you take medication but are a fan of your daily brew, you might want to find out how the two can react. We asked Dr Sam Saling to answer all our pressing questions.
When being prescribed a new medication, there are plenty of things to keep in mind. Family history, allergies, blood pressure and other conditions all come into play – which your doctor will guide you on, of course.
However, there are things you need to keep in mind when taking the medication too, and one thing many people get wrong is how soon they’re drinking coffee.
Cafe culture is firmly entrenched in Aussie culture, but having a strong brew before, after or with some medications can have adverse effects – and some medicines have particularly bad interactions.
We asked GP Dr Sam Saling to answer all our burning questions about taking medication with coffee, including why it happens, which drugs to be particularly careful with, and how to mitigate the symptoms.
Like what you see? Sign up to our bodyandsoul.com.au newsletter for more stories like this.
What is a medical interaction?
“Medication interactions are what we call a ‘bad reaction’ of one drug to another,” Dr Sam Saling tells Body+Soul.
For example, with Medication A and Medication B, she says, “Often it is due to Medication A reducing or increasing the metabolism of Medication B,” meaning how quickly the body ‘digests’ it.
“This enhances or reduces the effect of Medication B on a person’s body, thus causing an unwanted reaction,” explains Saling.
Why do some medications react badly with coffee?
It’s important to note that while coffee is widely available and drunk by most of the world, caffeine is a drug itself – which, by definition means it has a physiological effect on the body when consumed.
“It has stimulant properties, and in high doses can even be harmful,” Saling tells Body+Soul. “For example, too much caffeine can cause a racing heart, feelings of anxiety, insomnia, and agitation.”
However, on the contrary, it can also be used in therapeutic ways under medical supervision, such as preventing apnoeic episodes in very young infants.”
All that to point out that caffeine is absolutely a drug, and from PDHPE classes at school, you’ll know that you’re never supposed to ‘cocktail’ drugs, i.e. have more than one at a time.
The medications you should never mix with coffee
As a first port of call, Saling suggests “avoiding mixing caffeine with any medication that can augment its effects” – thus any medications that will interact ‘badly’ with it.
This includes medications such as:
Psychostimulants – commonly used for conditions like ADH
Artificial thyroid hormone (called thyroxine) – used to treat conditions like hypothyroidism and hashimotos by increasing the amount of thyroxine in the body
Adrenergic inhalers – such as salbutamol puffers for asthma
Phenylephrine – the active ingredient in cold and flu medication.
She also suggests those with heart conditions who take medications like beta blockers – ”that reduce the rate and force of the heart’s pumping action” – avoid caffeine, “as this would counteract the effect of these cardiac medications.”
How can you tell if a medication will interact badly with coffee?
This is the hard part. While some medications will have bad interactions with caffeine, it can be hard to predict in advance, “because the dose of caffeine in coffee can be so variable,” says Saling. “For example, a strong long black coffee has a much greater caffeine load than a weak latte” so it’s hard to categorically make a call about coffee intake as a whole.
However, there are things you can look out for. “A drug interaction may be suspected from the get go if the effect of the medication has a similar effect to that of caffeine,” says Saling. “In this case, you can expect that you may experience more side effects associated, for example jitteriness, agitation, palpitations”.
If you are experiencing those symptoms, it’s worth going to your GP to check if the two could be related, and how you can manage it moving forwards.
What to do if coffee is interacting badly with your medication
Saling suggests your first port of call is “your trusty GP. They will want to clarify how much caffeine you actually consume, and check your medications are up to date,” so that they can troubleshoot the problem.
There are also industry-trusted interaction checkers that doctors may use to assist in their clinical guidance, which will indicate a reportedly bad interaction between drugs.
If it is coffee that’s causing the problem, then the most obvious solution is cutting out coffee entirely, but that’s not exactly easy, nor is it a desirable fix for most.
Saling suggests trialling decaffeinated coffee as an easy swap, which does still contain caffeine but in much lower quantities. She also urges people to “Remember that tea and caffeinated soft drinks have caffeine in them as well”, so you should proceed with caution across those categories too.
If you’re interested in cross-checking the interactions of any drugs or medications, including coffee, check out drugs.com